|2nd attempt - please reply
Mar 27, 2005
I write to you with great worry about my doctor's instructions to stop my Sustiva/Tuvada regimen, which I've been taking religeously for 3 months. This is my first "go" at HIV meds. I finally got around to having my first round of bloodwork done at this 3-month point and apparently, my liver enzyme levels were quite high (Hep. C co-infected). My doctor mentioned that one of the liver panel tests showed a level of '400'. He thought that I should stop the treatment for a month to give my liver a chance to recover and then do follow-up bloodwork and chart a new course with a different HIV med regimen. Here's a brief history: I tested positive for Hep C, type 1 in 1999 and had acute symptoms at that time. A liver biopsy done at N'western in Chicago showed 'moderate' liver cirohsis. The determination at the time was that I had been infected from a one-time IV drug use a month prior while in Spain. One year later, I tested HIV-positive. I had bloodwork done approx. every 3 months for the next 4 years until it was decided that I should begin treatment in Dec. of 2004 (three months ago). My CD4 count at that time was 215 and viral load was approx. 19,000. The only physical symptoms were periodontitis, which caused a lot of gum pain and required scaling on a somewhat regular basis. Since beginning my Sustiva/Truvada meds 3 months ago, my mouth problems have cleared up and I haven't felt at risk of losing ALL of my teeth, due to the fast-moving and acute periodontitis. The meds seemed to stop it. Additionally, I was feeling fine. I seemed to be getting along fine until the call from my doctor a few days ago suggesting that I stop my HIV meds and he also suggested that I may have a resistant HIV strain since he had expected my viral load to be undetectable at the 3-month point. Though my CD4 count had increased to 326, my viral load was 3,300. He thought that the meds were working but were too toxic to my liver. Before I began treatment, it was strongly stressed that treatment should not be stopped as the virus can build resistance to "types" of HIV meds. Now I'm being told to stop and I fear that since I've been taking the meds already for 3 months, staying off of them for a month may allow my body to build up a resistance to a "class" of drugs. I'm worried. I've been "off" now for 10 days and I hope the correct decision was made. I would like your opinion, please. Here are my questions:
First of all, regarding the Hep C While the doctor in Chicago seemed to conclude that the time of the Hep C infection was one month prior to my acute symptoms, another doctor believed strongly that I have been infected for perhaps 20 years, due to the moderate liver cirohsis biopsy result and his belief that Hep C lies dormant for years before rearing its ugly head by way of jaundice, dramatic weight-loss, diarrhea, extreme fatigue, etc How long HAVE I had this and how does this affect my treatment for HIV? Or conversely, how does HIV medication affect my liver? Is one class or combination of HIV meds less harmful to the liver than another? Surely, enough tests have been done on co-infecteds by now to determine which regimen from the current class of drugs has the least harmful effect. Secondly, when (if at all) should I begin treatment for Hep C (I understand that the success rate for treating Type 1 Hep C with Peg/Interferon has quite a low success rate of 19%)? Ive also been told by a doctor in Iowa City that co-infecteds are not candidates for liver transplants. Ive found this to be NOT true from reports that Ive read, so I decided to stop my care with that doctor due to his mis-information and my unwillingness to work with a doctor with an attitude who is so very wrong on such an important issue. I also decided that treating the HIV first is/was more important. This was also advised by my HIV doctor. That aside, Id like to know what you think about the decision to stop the HIV meds and to give my liver a chance to recover. Would this flare up of liver enzymes eventually go away anyway over time or is this a strong warning sign to stop and chart a new course with new meds? Also, given my latest bloodwork results, do you think that I could possibly have a drug-resistant strain of HIV? And finally, which drug regimen do you recommend? By the way, thank you to all the doctors who donate their time to this cause.
Response from Dr. McGovern
You write excellent questions. I will see if I can answer them clearly. 1. I agree with your doctor about stopping your medications if your level of enzymes is in the 400 range. In my hospital, that would be consistent with a severe hepatitis. It may get better, but the problem is that it may get even worse if you stayed on the medications. 2. I agree that even a one time use of drugs in the past could have been the time when you got infected. I am concerned about your report of cirrhosis and that you may need consideration of treatment for HCV. 3. It may be important to look at your CD4 percentage. If it is completely normal, your low CD4 count may be due to splenic enlargement, leukopenia (low white count) - all secondary to HCV and not HIV. The focus therefore may need to be on your liver. 4. You should be seen by a specialist who has a lot of experience with treating HCV in an HIV infected patient. You should also have endoscopy to see if you have any varices (big blood vessels in your esophagus). If so you will need to start a medication for this problem. You should also have an ultrasound of your liver and a blood test called an alfa feto protein. 5. You should not worry about HIV resistance. This will occur if you are on and off HIV medications - not if they are simply stopped. This on and off phenomenon occurs when patients intermittently forget to take their medications throughout the month. 6. Yes it is possible that you were infected with a drug resistant strain, so you may not get the best result even if you are taking your medications well. 7. As for drug regimen, I tend to use protease inhibitors which have good dosing information for patients with liver disease (ie Fosamprenavir) as part of their regimen. It sounds like you also need a genotype to figure out resistance issues. Sometimes, even when picking a "good regimen" drug induced hepatotoxicity can occur. On occasion, we have to start PEG interferon and ribavirin and treat the liver disease first to get patients back on therapy for HIV.
I hope this is helpful.
Please help from N J!!!!!!
Hep B or something else?
- Is Penis Discharge A Symptom Of HIV?
- Flu Symptoms After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Tingling Lips After Touching Penis Worried I Have HIV
- Can You Get Hep C From Kissing A Hep C Infected Person?
- How Long Does Hpv Last Without A Host?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.